Most of you probably know that I went into the hospital in May for long term monitoring, where I was hooked up to an EEG 24/7 for a few days. During the visit, we found that my recent seizures are what are called "non-epileptic seizures." This means that they are not actually caused by abnormal electrical activity in my brain, but are actually caused by my mind. There is something sub-conscious that is causing a physical manifestation that resembles a simple-partial seizure. That doesn't mean that all of my seizures were of this type. The seizures that I had when I was younger were in fact epileptic seizures. Apparently non-epileptic seizures are fairly common in people who also have epileptic seizures.
At the end of the visit one of the doctors said that since I have been 10 years without an actual epileptic seizure, I may be able to come off of my meds. At the time I said no because I wanted to try to get the other seizures under control first. I thought that coming off of the meds would cause more anxiety and potentially cause them to get worse. They did, however, take me off of one of the meds, and I am down to taking only Lamictal.
I have since learned how to better control those seizures. They're not 100% gone, but the ones that do happen are insignificant compared to what I experienced in the past.
Recently I have been having a hard time breathing during and after some of my workouts and at some cheer practices. I have now been to a few doctors trying to figure it out and they have found nothing. Then it came to me that it may be a side-effect of my meds. I looked it up and sure enough "shortness of breath" is listed as a "rare" side-effect, but yet I found a lot of people on-line complaining about it. I thought about it a bit and realized that my breathing seems to be at its worst when I take my meds before a workout/practice. I have recently been taking my meds after practices, just because it's more convenient, and haven't had as many issues.
So now I have a decision to make. I want to talk to my doctor about coming off of my meds, but like all of the other med changes, it's one of the most terrifying things that I can think of. At the same time, I have never in my life had the luxury of not having to open a bottle every day that says "may cause drowsiness." The few times that I've tried it didn't last long enough for me to actually get to enjoy that feeling. It's something that I have always wanted - to not take pills twice a day and to know what life feels like with no side-effects.
At this point this is not only my decision. I still have to talk to my doctor, and it will obviously need to be a joint decision. But if we do decide that it's something that I should try, I will need support from all of you. It's not something that I want to go through alone. I know that I have friends and family who are there if I need them, but I may need a little more help than usual.